SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

A Hidden Risk of Levodopa: A Case Report of Drug-Induced Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH) and Hyponatraemia.

Cureus · 2025-10-28

DOI: 10.7759/cureus.95587PMID: 41169599

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

Hyponatraemia is a common electrolyte imbalance in hospitalised patients, particularly among the elderly. While often mild, asymptomatic, and largely self-resolving, severe cases can lead to significant neurological complications. We report a 67-year-old woman with Parkinson's disease and chronic hyponatremia who developed acute symptomatic hyponatraemia after starting levodopa/carbidopa. Her sodium levels dropped to 108 mmol/L, with associated confusion. Investigations revealed euvolemic hyponatraemia consistent with SIADH, with normal adrenal and thyroid function. Levodopa/carbidopa was suspected as the trigger and discontinued. She was transitioned to rotigotine, resulting in gradual correction of sodium levels and full neurological recovery. This case highlights a rare but important adverse effect of levodopa, emphasising the need for clinicians to consider dopaminergic medications as a potential cause of hyponatraemia. Early recognition and appropriate management are crucial to prevent serious complications, particularly in older adults with pre-existing electrolyte disturbances.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.